Alert archive / Tennessee / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Morristown, TN

May 22, 2018Loudon County, Monroe County, Tennessee

NWS Morristown, TN issued this flash flood warning at May 22, 2018, 7:40 PM EDT for Loudon County, Monroe County, Tennessee. It was in force for 91 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2018, 7:40 PM EDT (23:40 UTC)
Expired
May 22, 2018, 9:11 PM EDT
In force
91 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Loudon County, TN, Monroe County, TN

The radar

The Knoxville radar (KMRX), 98 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 8:00 PM EDTFLASH FLOOD4 Se Loudon, TNWATER OVER THE ROAD AT 15000 VONORE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

883 
WGUS54 KMRX 222340
FFWMRX
TNC105-123-230245-
/O.NEW.KMRX.FF.W.0001.180522T2340Z-180523T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
740 PM EDT TUE MAY 22 2018

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Southeastern Loudon County in east Tennessee...
  Northwestern Monroe County in east Tennessee...

* Until 1045 PM EDT.

* At 739 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Sweetwater, Loudon, Vonore, Greenback, Friendsville, Philadelphia
  and Tellico Village.

Additional rainfall amounts of one half inch or more are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3561 8447 3576 8432 3576 8415 3575 8415
      3574 8417 3571 8417 3562 8421 3555 8435
      3555 8447

$$

TD
1 follow-up statement
087 
WGUS74 KMRX 230111
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
911 PM EDT TUE MAY 22 2018

TNC105-123-230119-
/O.CAN.KMRX.FF.W.0001.000000T0000Z-180523T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Loudon TN-Monroe TN-
911 PM EDT TUE MAY 22 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN LOUDON AND NORTHWESTERN
MONROE COUNTIES IS CANCELLED...

The heavy rain has ended in the warning area. Flood waters have 
receded. Flooding is no longer expected to pose a threat. Please 
continue to heed any remaining road closures.

LAT...LON 3561 8447 3576 8432 3576 8415 3575 8415
      3574 8417 3571 8417 3562 8421 3555 8435
      3555 8447

$$

TD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 22, 2:58 PM EDT, 4 hours 42 minutes earlier.

Area forecast discussion, May 22, 2:58 PM EDT, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
258 PM EDT Tue May 22 2018

.SHORT TERM (Tonight and Wednesday)...Still a decent chance of
some showers and possibly a thunderstorm or two across the
forecast area tonight as the advertised Midwest upper trough and
surface frontal wave build east across the Appalachians. Would
expect loss of heating to allow for development to diminish in
coverage later in the evening. Maintained a smaller chance for a
shower or thunderstorm across mainly southern and eastern parts of
the forecast area during the first part of the day Wednesday as
the weak boundary makes progress south. The drier and more stable
air behind the boundary should keep Wednesday night and Thursday
largely precipitation free. Stayed close to guidance mins in the
60s tonight with highs a few degrees warmer on Wednesday; ranging
from the lower 80s north to the middle 80s south.

.LONG TERM (Wednesday night through Tuesday)...A front will be
pushing south across the area to start the period, which will
necessitate a low PoP mention Wednesday evening across southern
sections. High pressure over the Great Lakes will provide a
northeasterly low level flow Thursday morning, but as the high
shifts to the Mid Atlantic region in the afternoon, an easterly
flow develops across the Carolinas with an inverted trough over
our area. This may allow for some scattered convection to develop
in the afternoon hours, mainly in the southern sections.

With the ridge offshore and a northward-moving low over the Gulf of
Mexico, we will have a deep southerly flow developing across the
area on Friday that will persist trough the remainder of the
forecast. The sub-tropical low will move into the Southeast states
on Sunday, then stall over AL (GFS) or MS (ECMWF). Model differences
in its position will affect the finer details of QPF and timing of
the best rain chances, both of which are too uncertain at the time
to specify. However, with general agreement on the pattern, the
forecast will keep high chance to likely PoPs going for each
period, with mostly cloudy skies and temperatures above normal.

&&

.POINT TEMPS/POPS...
Chattanooga Airport, TN             68  86  67  86 /  40  30  20  40
Knoxville McGhee Tyson Airport, TN  66  85  65  86 /  30  30  10  20
Oak Ridge, TN                       66  85  64  86 /  30  20  10  10
Tri Cities Airport, TN              63  81  59  83 /  50  30   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, May 22, 4:38 AM EDT, 15 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
438 AM EDT Tue May 22 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230845-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
438 AM EDT Tue May 22 2018 /338 AM CDT Tue May 22 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms may produce heavy rainfall
this afternoon. This could lead to some localized flooding,
especially in areas with poor drainage.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 22, 6:34 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Morristown TN
634 PM EDT TUE MAY 22 2018

TNZ068-086-222315-
Northwest Monroe TN-Loudon TN-
634 PM EDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOUDON AND NORTH
CENTRAL MONROE COUNTIES UNTIL 715 PM EDT...

At 634 PM EDT, Doppler radar was tracking a strong thunderstorm near
Loudon. This storm was nearly stationary.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lenoir City, Loudon, Madisonville, Vonore, Greenback, Philadelphia,
Fort Loudon State Park, McGee Carson Peninsula and Tellico Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3569 8445 3582 8427 3564 8414 3562 8416
      3561 8419 3559 8415 3558 8414 3553 8434
TIME...MOT...LOC 2234Z 240DEG 2KT 3565 8433

TD
Special weather statement, May 22, 7:18 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
718 PM EDT TUE MAY 22 2018

TNZ042>045-230000-
Washington TN-Northwest Greene TN-Southeast Greene TN-Unicoi TN-
718 PM EDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON...EAST CENTRAL GREENE
AND NORTHERN UNICOI COUNTIES UNTIL 800 PM EDT...

At 717 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tusculum, or 9 miles east of Greeneville, moving east at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Greeneville, Erwin, Jonesborough, Tusculum, Banner
Hill, Midway, Unicoi, Leesburg, Chucky, Limestone, Telford, Avondale,
Embreeville and Davy Crockett Birthplace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3606 8270 3623 8277 3639 8238 3628 8233
      3625 8234 3626 8232 3614 8227
TIME...MOT...LOC 2317Z 250DEG 14KT 3618 8265

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:34 PM EDTSpecial Weather StatementMRXLoudon41 min
May 22, 7:18 PM EDTSpecial Weather StatementMRXWashington42 min
May 22, 7:24 PM EDTAreal Flood AdvisoryMRXLoudon, Monroe111 min

Nearby

Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.